Dialysis dysequilibrium syndrome

What is the dialysis dysequilibrium syndrome?

The dialysis dysequilibrium syndrome can occur when patients who are acutely uremic and have a high (>150 mg/dL) BUN level are subjected to a prolonged hemodialysis session. It is thought that the syndrome develops from an acute increase in brain water content from an abrupt decrease in plasma tonicity leading to the movement of water from the plasma to brain tissue. Mild manifestations of the dialysis dysequilibrium syndrome are nonspecific and include restlessness, headache, nausea, and vomiting; severe cases result in seizures, obtundation, or coma.

For severe dysequilibrium, the dialysis session should be stopped, consideration should be given to prescribing IV mannitol, and the airway should be controlled if needed.

How is Dialysis dysequilibrium syndrome prevented?

The risk of dysequilibrium syndrome can be minimized by performing short (2- to 2.5-hour) hemodialysis sessions initially and by prescribing mannitol during these initial sessions.

15585

Sign up to receive the trending updates and tons of Health Tips

Join SeekhealthZ and never miss the latest health information

15856
Scroll to Top